Jun 14, 2002
I had been on Trizivir for 3 months (first HAART treatment) and developed extremely bad leg muscle pain and hip pain. My doctor had me stop the Trizivir for three weeks (the muscle pain went away within a week) and had me start on Viramune/3tc/Ziagen which I had taken for 12 days and felt great. On the morning of day 12, I woke up with itchy red bumps on my feet, tops of my hands,arms and neck. My face looks like I have had a sunburn. My doctor had me stop all meds and will start a new regimen pending the clearing of the rash.
My viral load was undectable on Trizivir at week # 4 and week # 12. I was 100 compliant with taking the meds. I haven't had any blood work done since the Viramune rash. Am I facing future resistance problems by having to stop and start these treatments due to side effects? Can 12 days on Viramune create Efivirenz reistance?
Also, do you think I am at risk for Abacavir hypersensitivity from these stops and starts? What regimens would you recommend next? My last t-cell counts were cd-4 425 and 36.
I live in a midwestern city and there aren't many HIV specialists to chose from so I would appreciate your advice and I can run it by my doctor and come up with a new treatment strategy.
| Response from Dr. Boyle
This is part of the problem with combining Viramune (nevirapine) and Ziagen (abacavir). One study presented at IAS last year found that the risk of rash was signficantly increased with this combination and when the rash occurs it can be difficult to sort out whether the Viramune or Ziagen is responsible. Based upon the history you give, I suspect Viramune, but I'm not positive and that makes it risky to restart Ziagen. As far as cross-resistance between Viramune and Sustiva/Stocrin (efavirenz), it is possible for that resistance to develop very quickly, especially with Viramune monotherapy (for MTCT prevention), but I think it is unlikely in your situation. If your T cells have always been above 400 (with a good percentage) and relatively stable, I would consider waiting for a while before restarting you on therapy and then consider a Sustiva/Stocrin based regimen.
Get Email Notifications When This Forum Updates or Subscribe With RSS
- Tingling Lips Sign Of Seroconversion
- Odds Of Contracting HIV Blowjob From A Prostitute
- Bloody Pee After Blowjob Worried I Have HIV
- Itchy Red Spots After Genital Rubbing Sign Of HIV AIDS
- Sinus Infection After Unprotected Oral Sex Without Ejaculation Worried I Have HIV
- Can Bactrim Ds Treat Chlamydia?
This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.
Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.